Hail, Somerset
- When
- August 2, 7:30 PM EST to 7:33 PM EST
- Where
- Somerset County, 6 mi N of Athens
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 45.007, -69.670
A severe thunderstorm produced 1.25 inch hail 6 miles north of Athens.
A weak upper level trough crossing the region was the trigger for isolated thunderstorms during the afternoon and evening of August 2nd. Although shear was weak across the region, dew points in the upper 60s to near 70 produced capes around 2000 j/kg during the afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
A weak upper level trough crossing the region was the trigger for isolated thunderstorms during the afternoon and evening of August 2nd. Although shear was weak across the region, dew points in the upper 60s to near 70 produced capes around 2000 j/kg during the afternoon and evening hours. One isolated storm produced large hail in Somerset County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 2, 6:13 PM EST, 1 hour 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 713 PM EDT THU AUG 2 2012 .SYNOPSIS... A WEAK UPPER LEVEL DISTURBANCE WILL CROSS THE REGION THIS AFTERNOON AND EVENING. A COLD FRONT WILL APPROACH NEW ENGLAND FROM THE NORTHWEST TOMORROW...AND THEN STALL OVER THE REGION ON SATURDAY. LOW PRESSURE WILL TRACK THROUGH SOUTHERN CANADA SUNDAY...BEFORE DRAGGING A COLD FRONT THROUGH OUR REGION ON MONDAY. A WEAK AREA OF HIGH PRESSURE WILL FOLLOW DURING THE MIDWEEK PERIOD. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... UPDATE...QUICK UPDATE TO KEEP TEMPS AND POPS. DIGITAL PRODUCTS ISSUED. PREV DISC...A WEAK UPPER LEVEL DISTURBANCE WILL MOVE FROM EASTERN NEW YORK STATE THIS AFTERNOON THROUGH NEW ENGLAND THIS EVENING. DEWPOINTS ACROSS THE REGION ARE PRIMARILY IN THE UPPER 60S...WITH SOME LOCATIONS REPORTING IN THE LOWER 70S. WITH ABUNDANT LOW LEVEL MOISTURE AND WEAK UPPER LEVEL SUPPORT...WE SHOULD SEE SHOWERS AND THUNDERSTORMS DEVELOP ACROSS THE REGION THIS AFTERNOON. ALREADY SOME CONVECTION FIRING OVER THE MOUNTAINS. MODIFIED 12Z KGYX SOUNDING FOR A TEMPERATURE OF 81F DEGREES OVER A 68F DEGREE DEWPOINT RESULTED IN CAPE VALUES AROUND 2000J/KG. PWAT VALUES ON THEM MODIFIED SOUNDING UP AROUND 1.7 INCHES. STEERING FLOW LOOKS TO BE FROM THE WEST NORTHWEST AT ABOUT 20KTS. THIS IS SOMEWHAT OF A GOOD THING AS HEAVY RAINERS WILL BE POSSIBLE BUT AT LEAST THEY SHOULD BE MOVING. FREEZING LEVEL IS DOWN AROUND 12K FEET...SO SOME HAIL MAY ALSO BE POSSIBLE. EXPECT STORMS TO REMAIN BELOW SEVERE CRITERIA FOR THE MOST PART...BUT AN ISOLATED SEVERE STORM MAY BE POSSIBLE. ONCE THE STORMS SUBSIDE AROUND SUNSET...EXPECT AT LEAST PATCHY FOG TO SET UP ACROSS THE ENTIRE CWA. COASTAL LOCATIONS MAY SEE SOME MORE WIDESPREAD AND THICKER FOG. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/... DAY STARTS OFF WITH FOG IN THE MORNING. ONCE THE FOG BURNS OFF EXPECT TEMPERATURES TO CLIMB INTO THE 80S FAIRLY QUICKLY IN SOUTHWEST FLOW. AN APPROACHING COLD FRONT SHOULD PROVIDE ENOUGH INSTABILITY IN THE AFTERNOON TO SPARK SHOWERS AND THUNDERSTORMS...MAINLY OVER THE MOUNTAINS. && .LONG TERM /SATURDAY THROUGH THURSDAY/... HIGH PRES RETREATS TO THE NE WHILE A WRM FNT PUSHES NE INTO THE REGION ON SATURDAY. THIS BRINGS VERY WARM, HUMID AND UNSTABLE AIR WHICH WILL KICK OFF ISOLD TO SCT SHRA AND TSTMS. CONVECTIVE ACTIVITY DIES DOWN AT NGT BUT REGENERATES ON SUNDAY UNDER THE VERY WARM AND HUMID AIR MASS AS A CD FNT APPROACHES FROM THE W IN ASSOCIATION WITH AN UPR LVL TROF. TEMPS ON SATURDAY COULD PUSH 90 OR A BIT HIGHER OVER INTERIOR SECTIONS OF SRN NH AND SW ME WHILE COASTAL AREAS ARE COOLED SOMEWHAT BY A SEA BREEZE AND ONSHORE SOUTHERLY FLOW. SUNDAY TEMPS NOT QUITE AS HOT WITH MORE SHRA ACTIVITY AROUND. THE UPR LVL TROF PUSHES E SWINGING THE CD FNT ACROSS THE REGION LATE SUNDAY NGT INTO MONDAY. THIS WILL RESULT IN SHRA AND TSTMS WHICH SHOULD BE CLEARING OUT ON MONDAY. THE TIMING WILL DEPEND ON HOW FAST THE FNT MOVES. ALSO...DEPENDING ON TIMING THERE COULD BE STRONG TSTMS WITH THIS FNT SUNDAY AFTERNOON INTO SUNDAY NGT. FAIR WX WITH LOWER HUMIDITY BUT ONLY SLIGHTLY LOWER DAYTIME TEMPS MOVES IN BEHIND THE FNT...STARTING LATE MONDAY AND LASTING THRU TUESDAY. AN UPR LVL TROF SWINGING SE FROM CANADA AND STRENGTHENING SOMEWHAT ALONG WITH A SFC TROF WILL HELP FOCUS ISOLD TO SCT SHRA AND TSTMS WEDNESDAY THRU THURSDAY. GENERALLY USED GFS40...HPC QPF AND BLEND OF MAV/MET MOS FOR SATURDAY AND SATURDAY NGT. FOR REST OF THE LONG TERM FCST USED GMOS...EXCEPT USED A BLEND OF GFS40, HPC GUIDANCE AND MEX MOS GUIDANCE FOR MAX AND MIN TEMPS. && .AVIATION /23Z THURSDAY THROUGH TUESDAY/... SHORT TERM...VFR CONDITIONS TODAY WILL DETERIORATE TO IFR/LIFR TONIGHT IN FOG. THIS WILL BE ESPECIALLY TRUE FOR SITES ALONG THE COAST. FOG SHOULD BURN OFF TOMORROW MORNING WITH VFR CONDITIONS RETURNING. LONG TERM /SATURDAY THROUGH TUESDAY/...ISOLD TO SCT SHRA AND TSTMS COULD PRODUCE MVFR OR LOCALLY IFR CONDITIONS ON SATURDAY WITH A BETTER CHC FOR SHRA AND TSTMS AND MVFR TO IFR CONDITIONS ON SUNDAY. IFR SUNDAY NGT INTO MONDAY WITH A CD FNT BRINGING SHRA AND TSTMS. MOSTLY FAIR WX AND VFR CIG/VSBY LATE MONDAY THRU TUESDAY. && .MARINE... SHORT TERM...NO FLAGS EXPECTED. LONG TERM /SATURDAY THROUGH TUESDAY/...INCREASING SOUTHERLY FLOW OVER THE WEEKEND HAS A GOOD CHC OF REACHING SCA LEVELS ON SUNDAY AND SUNDAY NGT AS A CD FNT BEARS DOWN FROM THE NW CAUSING THE SFC PRES GRADIENT TO TIGHTEN. SEAS SHOULD ALSO BUILD INTO SCA LEVELS. WINDS AND SEAS EASE UP AFTER THE CD FNT MOVES THRU ON MONDAY. HIGH PRES KEEPS WINDS AND SEAS BELOW SCA LEVELS MONDAY NGT AND TUESDAY. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 246 PM EDT THU AUG 2 2012 MEZ007>009-012>014-018>028-NHZ001>010-013-014-031900- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL- SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP- STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 246 PM EDT THU AUG 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ150>154-031900- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 246 PM EDT THU AUG 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
759 PM EDT THU AUG 2 2012
MEZ009-014-030045-
CENTRAL SOMERSET-SOUTHERN SOMERSET-
759 PM EDT THU AUG 2 2012
...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY THROUGH 845 PM
EDT...
AT 758 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTHEAST OF MOSCOW...OR ABOUT
24 MILES NORTH OF SKOWHEGAN...MOVING EAST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND MOSCOW...BINGHAM...
BRIGHTON...MAYFIELD AND HARMONY THROUGH 845 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED. SOME MINOR FLOODING MAY DEVELOP.
LAT...LON 4495 6948 4502 6999 4518 6998 4518 6967
4511 6965 4510 6964 4502 6962 4503 6954
4506 6949 4506 6948
KIMBLEThe Portland,ME radar (KGYX), 132 km away, was scanning. The volume nearest the first event began at 00:31 UTC.
1 hail. Local standard time, as filed.
A severe thunderstorm produced 1.25 inch hail 6 miles north of Athens.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2012Every state in 2012This day in weather historyWarnings in Maine, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409558.